Michigan, 2016

Damaging Wind in Michigan, July 18, 2016

July 18, 2016 · NWS DTX · 1 event in 1 county or zone

An isolated severe thunderstorm developed over Dearborn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated severe thunderstorm developed over Dearborn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 18, 2:49 AM EST, 0 minutes earlier.

Area forecast discussion, Jul 18, 2:49 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
349 AM EDT MON JUL 18 2016

.DISCUSSION...

Ongoing convective complex skirting across southern MI will take us
into the morning hours today before dropping south and east of the
area. High pressure then builds back into the region later today
which will take us into the middle of the week. Main story for the
end of the week and upcoming weekend is the warmth. Strong ridge
will set up and result in 90 degree temperatures for a couple days.
Moisture laden airmass should be capped most of the weekend, but we
will need to monitor possible MCS activity along with diurnally
forced convection.

Currently there is a weak front draped across mid MI tracking
southeast through lower MI. This front is associated with a system
well to the north over northern Ontario and a look at the
observations shows a weak temperature gradient, weak moisture
gradient, but decent wind convergence. In advance of the front lies
good instability (aloft) and an impressive wind field. ML CAPE in
the 1000-2000 j/kg range and all the shear parameters are more than
high enough to organize any convection. Current convective complex
was the product of the triple point of the 850mb nocturnal jet and
the tail end of the front near Chicago. This activity will continue
to work east along the sharp 700mb theta e gradient which lies along
and south of the I94 corridor. Nocturnal inversion and a cap will
attempt to keep the activity elevated but wind speeds via KDTW
terminal radar show +50 knots at 1000ft so may not take much to
bring that to the surface. Will continue to monitor through the
overnight. After this complex rolls through around 07-09Z, we will
still have the actual surface front dropping through which may
initiate scattered thunderstorms itself. Left a chance pop in just
past 12Z to account for this but not expecting widespread activity.

Mid level heights will stall for a period today as the strong ridge
across the Central Plains starts impacting the region and preventing
any further height falls. A surface high will drop into the Great
Lakes behind the front bringing improved conditions through mid
week. Thermal advection will be subdued by the 850mb cool pool
around 14C and weak NW flow aloft.  This all changes mid week when
the upper level ridge amplifies and folds over into the region. A
favorable low/mid level westerly flow will help the warmest air into
the area with several days of 850mb temps at or above 20C and both
the GFS and EURO showing 25C Friday night. A cold front will sweep
through sometime late Saturday or Sunday which will knock the heat
back into the 80. As mentioned previously, the front is the only
real forcing being advertised, thus other convection opportunities
will come from potential MCS's or diurnally forced cells.

&&

.MARINE...

A weak front draped across the central Great Lakes will drop
southward through the rest of the early morning hours, pushing south
of the region later this morning. Current observations as of 08Z no
longer support small craft advisories so they will be cancelled with
the new forecast package. Behind the front, winds will veer to the
northwest. Cool and more unstable flow will promote some gusts to
around 20 knots through the afternoon, but overall wind field, and
thus wave heights, will be tempered by a weakening pressure
gradient. Conditions will calm steadily into Tuesday as high
pressure builds into the central Great Lakes.

&&

.PREV DISCUSSION...
Issued at 1151 PM EDT Sun Jul 17 2016

AVIATION...

A sfc front will move into the Saginaw Valley shortly after 09Z,
then will advance across metro Detroit between 12Z and 14Z. This
front will cross a moist and weakly unstable environment. While there
will be chance of showers/thunderstorms along and ahead of this
front late tonight through early Mon morning, the potential will be
low as the result of a strong mid level cap. While some cooling
aloft overnight will help erode this cap, coverage and chances for
thunder still look a bit too low to include in the terminals. Most
likely, a few brief rain showers will result. Ongoing low level
moisture advection is however resulting in an expanding region of
clouds based between 3k and 5k ft, likely to persist in the morning.
Expect there will considerable variance in ceiling heights through
the morning.

For DTW...Winds will veer to the west in the 12 to 14Z time frame
with the passage of the front. The boundary layer will deepen during
the afternoon. For the most part westerly winds gusts should remain
20 knots or less through the day.

//DTW Threshold Probabilities...

* Low in thunderstorms Monday morning.

* Moderate in ceilings below 5000 ft Monday morning.

* Low in westerly wind gusts exceeding crosswind thresholds on
  Monday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DRK
MARINE.......DRK
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 17, 7:14 PM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
814 PM EDT SUN JUL 17 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-182015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
814 PM EDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT.
THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS OVER 40 MPH AS
THEY MOVE TO THE EAST AT 45 MPH. A COLD FRONT WILL PUSH INTO THE
AREA FROM THE NORTH LATE TONIGHT PROVING A SLIGHT CHANCE OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR THUNDERSTORMS WILL EXIST EARLY MONDAY SOUTH OF THE
I-94 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-182015-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
814 PM EDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEASHORE AREAS TONIGHT.
PLEASE SEE THE LATEST MARINE WEATHER STATEMENT OR FORECAST FOR
DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT.THE
STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS OVER 30 KNOTS AS THEY
MOVE TO THE EAST AT 45 MPH. A COLD FRONT WILL PUSH INTO THE AREA
FROM THE NORTH LATE TONIGHT AND WILL TRIGGER A FEW THUNDERSTORMS..

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR THUNDERSTORMS WILL EXIST EARLY MONDAY OVER LAKE ST
CLAIR AND WESTERN LAKE ERIE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SC

In the hours before

Special weather statement, Jul 18, 1:38 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
238 AM EDT MON JUL 18 2016

MIZ075-082-180730-
LENAWEE MI-WASHTENAW MI-
238 AM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR WASHTENAW AND LENAWEE COUNTIES
UNTIL 330 AM EDT...

AT 237 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR STOCKBRIDGE TO NEAR VANDERCOOK LAKE TO NEAR
HILLSDALE. MOVEMENT WAS EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  CEMENT CITY AROUND 245 AM EDT.
  CHELSEA...HUDSON...HUDSON AND ADDISON AROUND 250 AM EDT.
  DEXTER...ONSTED AND CLAYTON AROUND 300 AM EDT.
  MANCHESTER AROUND 305 AM EDT.
  ADRIAN...TECUMSEH AND WHITMORE LAKE AROUND 315 AM EDT.
  DIXBORO AROUND 320 AM EDT.
  SALINE AND SALEM AROUND 325 AM EDT.
  MILAN...BLISSFIELD...DEERFIELD AND BRITTON AROUND 330 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MANITOU BEACH-
DEVILS LAKE...RIDGEWAY...PLEASANT
LAKE...SPRINGVILLE...BRIDGEWATER...TIPTON...
MUNSON...PALMYRA...PITTSFIELD TOWNSHIP AND RIGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4207 8436 4207 8413 4242 8413 4244 8356
      4209 8354 4208 8377 4173 8376 4171 8436
TIME...MOT...LOC 0637Z 273DEG 37KT 4242 8422 4214 8444 4193 8453

BEHNKE
Special weather statement, Jul 18, 1:44 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
244 AM EDT MON JUL 18 2016

MIZ068-180745-
LIVINGSTON MI-
244 AM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR LIVINGSTON COUNTY UNTIL 345 AM
EDT...

AT 243 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STOCKBRIDGE...OR 10 MILES WEST OF PINCKNEY...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PINCKNEY AROUND 255 AM EDT.
  BRIGHTON AND HAMBURG AROUND 310 AM EDT.
  WHITMORE LAKE AROUND 315 AM EDT.
  SOUTH LYON AROUND 320 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
LAKELAND...UNADILLA... ISLAND LAKE STATE RECREATION AREA...DEERFIELD
TOWNSHIP...PINCKNEY STATE RECREATION AREA...PARKERS CORNERS...TYRONE
TOWNSHIP...HELL...PLAINFIELD AND CHILSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4278 8369 4243 8366 4242 8414 4277 8416
TIME...MOT...LOC 0643Z 264DEG 38KT 4244 8415

BEHNKE
Special weather statement, Jul 18, 2:00 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
300 AM EDT MON JUL 18 2016

MIZ068-180745-
LIVINGSTON MI-
300 AM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR LIVINGSTON COUNTY UNTIL 345 AM
EDT...

AT 259 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PINCKNEY...MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BRIGHTON AND HAMBURG AROUND 310 AM EDT.
  WHITMORE LAKE AROUND 315 AM EDT.
  SOUTH LYON AROUND 320 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKELAND...UNADILLA...
ISLAND LAKE STATE RECREATION AREA...PINCKNEY STATE RECREATION AREA...
PARKERS CORNERS...HELL...PLAINFIELD AND CHILSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4268 8368 4243 8366 4243 8368 4242 8413
      4264 8415
TIME...MOT...LOC 0659Z 267DEG 41KT 4253 8397

BEHNKE
Special weather statement, Jul 18, 2:22 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
322 AM EDT MON JUL 18 2016

MIZ069-180815-
OAKLAND MI-
322 AM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR OAKLAND COUNTY UNTIL 415 AM
EDT...

AT 322 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NOVI...MOVING EAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LIVONIA AND WEST BLOOMFIELD AROUND 330 AM EDT.
  SOUTHFIELD...ROYAL OAK AND BIRMINGHAM AROUND 340 AM EDT.
  WARREN AND TROY AROUND 345 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OAK PARK...HAZEL
PARK... WATERFORD...WALLED LAKE...KEEGO HARBOR...WOLVERINE
LAKE...PLEASANT RIDGE... CLAWSON...COMMERCE AND LAKE ANGELUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DETROIT/PONTIAC.

&&

LAT...LON 4243 8357 4243 8366 4270 8368 4275 8310
      4245 8308
TIME...MOT...LOC 0722Z 262DEG 45KT 4251 8347

BEHNKE
Special weather statement, Jul 18, 2:28 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
328 AM EDT MON JUL 18 2016

MIZ076-083-180830-
WAYNE MI-MONROE MI-
328 AM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND WAYNE COUNTIES UNTIL
430 AM EDT...

AT 328 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR SALEM TO NEAR MAYBEE TO NEAR OTTAWA LAKE.
MOVEMENT WAS EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  CANTON AND NORTHVILLE AROUND 335 AM EDT.
  CARLETON AROUND 340 AM EDT.
  LIVONIA AROUND 345 AM EDT.
  MONROE...FLAT ROCK AND LUNA PIER AROUND 350 AM EDT.
  DETROIT...DEARBORN...TRENTON AND GROSSE ILE AROUND 355 AM EDT.
  DOWNTOWN DETROIT AROUND 400 AM EDT.
  GROSSE POINTE AROUND 405 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GROSSE POINTE
PARK... WILLOW...ESTRAL BEACH...NEWPORT...TOLEDO
BEACH...CONE...ALLEN PARK... LINCOLN PARK...BOLLES HARBOR AND GROSSE
POINTE FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4208 8377 4209 8354 4243 8355 4246 8283
      4236 8288 4232 8306 4229 8309 4224 8313
      4212 8312 4204 8315 4200 8313 4190 8325
      4189 8331 4182 8337 4173 8340 4172 8376
TIME...MOT...LOC 0728Z 265DEG 43KT 4237 8354 4205 8359 4181 8376

BEHNKE

The radar

The Detroit radar (KDTX), 48 km away, was scanning. The volume nearest the first event began at 07:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 18, 2:49 AM EST
Where
Wayne County, 1.68 mi WNW of Greenfield Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.310, -83.210

Trees and large limbs reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650620.